Alert archive / New York / Wind Advisories in 2025
Wind Advisory 4, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Mar 4, 2025, 2:05 PM EST for Chautauqua County, Erie County, New York. It took effect at Mar 5, 2025, 5:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2025, 2:05 PM EST (19:05 UTC)
- In effect from
- Mar 5, 2025, 5:00 AM EST
- Expired
- Mar 5, 2025, 1:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 813 m²/s²
- 0-3 km storm-relative helicity
- 924 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639 WWUS71 KBUF 041905 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 205 PM EST Tue Mar 4 2025 NYZ019-085-050900- /O.NEW.KBUF.WI.Y.0004.250305T1000Z-250305T1800Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 205 PM EST Tue Mar 4 2025 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST WEDNESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Chautauqua and Southern Erie Counties. Strongest gusts across communities near the Lake Erie shoreline. * WHEN...From 5 AM to 1 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DRT
3 follow-up statements
449 WWUS71 KBUF 050225 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 925 PM EST Tue Mar 4 2025 NYZ019-085-051100- /O.CON.KBUF.WI.Y.0004.250305T1000Z-250305T1800Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 925 PM EST Tue Mar 4 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 1 PM EST WEDNESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Chautauqua and Southern Erie Counties. Strongest gusts across communities near the Lake Erie shoreline. * WHEN...From 5 AM to 1 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
575 WWUS71 KBUF 051018 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 518 AM EST Wed Mar 5 2025 NYZ019-085-051800- /O.CON.KBUF.WI.Y.0004.000000T0000Z-250305T1800Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 518 AM EST Wed Mar 5 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Chautauqua and Southern Erie Counties. Strongest gusts across communities near the Lake Erie shoreline such as Dunkirk, Fredonia, Westfield and Angola. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSH
103 WWUS71 KBUF 051755 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1255 PM EST Wed Mar 5 2025 NYZ019-085-051900- /O.EXP.KBUF.WI.Y.0004.000000T0000Z-250305T1800Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 1255 PM EST Wed Mar 5 2025 ...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds have diminished, therefore the Wind Advisory will be allowed to expire. Wind gusts up to 35 mph will remain possible through this afternoon. $$ HSK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 4, 12:41 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 4, 12:41 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1241 PM EST Tue Mar 4 2025
.SYNOPSIS...
A prodigious storm system featuring near record low pressure
intensity will track from the central plains across Michigan to
eastern Canada through Thursday...and this will send a surge of
Spring like warmth along with a soaking rain into our region. Many
areas will experience back to back days of temperatures that will
reach well into the 50s for the first time since the week between
Christmas and New Years. The rapid snowmelt and forecast half inch
or more of rain will significantly increase the risk for localized
ice jam flooding. Colder air will then return for the latter half of
the work week with a return to much more seasonable temperatures and
chances for some snow showers.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
...Increasing Risk for Localized Ice Jam and River Based
Flooding...
A broad amplifying mid level ridge over the Great Lakes region
will combine with a deepening southerly flow between high
pressure off the East coast and a strengthening cyclone over the
central plains to pump Spring like warmth across the western
counties of New York. H85 temps will climb to around 6c over the
western counties...and to just abv 0c across the North country.
While there will be a wealth of mid level cloud cover over the
region through midday...partial clearing from south to north
will certainly promote enough diurnal mixing of the warmer
airmass to support sfc temps to reach into the low to mid 50s
over the western counties. The passing of a 50kt low level jet
based abv 5kft will kelp with more turbulent mechanical mixing
as well. Unfortunately...the clouds will be stubborn to clear
east of Lake Ontario...so it will much cooler there with max
temps only in the lower 40s.
The warmer air and increased afternoon sunshine will immediately go
to work melting the shrinking snowpack across the region. Even
though this process will be slowed by dew points in the 20s...the
resulting runoff should start to be noticed in the Buffalo area
creeks by dinner time.
The very large and mature sub 985mb storm system...with multiple
meteorological parameters exceeding 30 year return intervals...will
slowly churn its way across Missouri and Illinois tonight. An
associated 65kt low level jet in advance of the newsworthy system
will lead to a tightening H925-70 baroclinic zone over Ohio and Lake
Erie. The nose of this jet will ride up and over this steepening
sloped sfc during the overnight to generate increasingly widespread
steady rain over western New York. Rainfall between midnight and
daybreak will range from a hundredth or so over the Eastern Lake
Ontario region to a quarter inch over parts of the western Southern
Tier.
Meanwhile...the deep southerly flow tonight will keep temperatures
somewhat elevated...most CERTAINLY above freezing...with most sites
experiencing mins in the upper 30s to lower 40s. Steadily climbing
dew points...to near 40 over the western counties...will only
exacerbate the snow melting process and subsequent runoff. This is
when we should see the greatest jumps in streamflows over the
western counties and SHOULD be the start of the 24 hour timeframe
where there will be the MOST SIGNIFICANT threat of ice jam
flooding.
The vertically stacked cyclone will continue to track to the
northeast on Wednesday...crossing Lower Michigan to Lake Huron in
the process. The aforementioned 65kt LLJ will not only provide a
fair amount of lift...but it will feed a rich supply of anomalously
deep moisture (PWAT +3 STD) northwards across the region. This will
combine with lift being supplied by a divergent upper level flow and
associated 130kft H25 jet to produce several hours of steady rain.
The steady rain will taper off and become more showery over the
western counties during the midday and afternoon...as dew points
will surge into the mid 40s. There will be enough elevated
instability within this airmass to then support the chance for some
thunderstorms...mainly across the Southern Tier...Upper Genesee
valley and Finger Lakes region. The greatest risk for the storms
will be found when a robust sfc occlusion over Lake Erie will plow
across the far western counties after 21z.
Rainfall on Wednesday will range from just under a quarter inch
across the Finger Lakes to roughly a half inch elsewhere. This
rainfall...coupled by mid April-like temperatures in the mid to
upper 50s...will melt off most if not all of the residual snowpack
to maintain steep rises on most area tributaries.
While areal flooding is NOT expected from this event...the pending
event will favor the risk for localized ice jam flooding tonight and
Wednesday with river based streamflow flooding most favorable from
Wednesday night into Thursday. Thus...a general flood watch will
remain in place from midday today through midday Thursday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
By Wednesday evening the occluded sfc low will center over Lake
Huron, and its occluded front will start pushing through western NY.
This will continue to support showers across the area, especially
along the front with the strong forcing. The other area of best
potential for showers overall on Wednesday night will lie along the
systems warm front generally north of I90, but there is still some
uncertainty with northward push of the front. There may be some less
organized showers within the system warm sector on Wednesday evening
as the warm front pushes north and ahead of the main line of showers
with the occluded front. The lack of daytime heating should result
in lower chances for a few thunderstorms, but some instability may
push north toward the NY/PA border ahead of the passing front.
Additional showers will be possible through the overnight as a few
different pieces of shortwave energy push through and the overall
large scale trough and potent mid/upper level dynamics continue to
support forcing. Temperatures aloft early Wednesday evening will
range from around +4C to +7C ahead of the front and then cool to
around -4C by daybreak on Thursday. As temperatures cool from west
to east through the night, rain showers will mix with and change to
snow showers, with the higher elevations mixing/changing to snow
first. Rainfall amounts will be greatest east of Lake Ontario where
upsloping will also help increase amounts to around a third to half
an inch for the night. Lower rainfall amounts are expected for areas
south of Lake Ontario on the order of a few hundredths to a tenth of
an inch. Temperatures start out in the upper 40s to mid 50s and then
quickly cool behind the passing front to the low to upper 30s by
daybreak on Thursday morning.
Thursday, cyclonic flow and a trough moving through the region will
continue the potential for showers, especially across far western NY
as a potent shortwave trough tracks northeast across the area.
Upsloping along with another push of colder air causing some lake
enhancement will cause rain and snow showers to focus across the far
western NY area during the morning hours. As the trough and better
synoptic moisture push northeast, the showers will then increase
over the eastern Lake Ontario area while a better lake response
develops off of Lake Erie with 850H temperatures dropping to -10C by
the mid-afternoon on Thursday. The cooler airmass will then allow
lake enhanced/effect showers to develop east of Lake Ontario later
Thursday afternoon. Rain showers on Thursday morning will continue
to mix with and change to snow from west to east through the day as
cooler air pushes into the region. Snowfall accumulations on
Thursday will range from a coating across the lower elevations to a
few inches across the higher terrain. Temperatures will continue to
slowly cool to the mid 20s to mid 30s by Thursday afternoon.
Thursday night, lake effect snow showers will continue southeast of
the lakes, especially during the evening hours. Snow showers will
then decrease through the night from west to east as drier air and
increased ridging start to cut down on the lake response off of both
lakes. Additional amounts of a coating to an inch or two will be
possible southeast of the lakes with the greatest snowfall amounts
southeast of Lake Ontario where a better lake fetch will result in
some better snow amounts. 850H temperatures will cool to around -12C
Thursday night, making it just cool enough for the lake response off
of the lakes. The temperature on Thursday night will drop to the mid
teens to mid 20s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Long wave troughing will remain across our region this period with
the trough reinforced by several shortwaves sliding down the
backside of a west coast pronounced ridge of high pressure. This
trough will maintain temperatures either near or below normal
through the period.
Temperatures aloft initially will be marginal for lake effect snow
Friday...with lake enhanced and upstream lake snows falling
southeast of the lakes Friday, waning east of the lakes Friday
evening as winds back ahead of the next shortwave trough.
Light, but widespread snow ahead of this next shortwave trough
Friday night and Saturday will end as lake effect snow again
southeast of primarily Lake Ontario on a northwest flow. Another
shortwave rippling through the long wave trough will bring renewed
chances for widespread snow Sunday and Monday, with lake effect snow
southeast of the Lakes Monday afternoon and night. If this shortwave
in the northern branch of the jet phases with the southern jet, a
strong nor'easter storm will develop. Much uncertainty this far out
with timing of phasing shortwave troughs so will just leave a low
chance for snow now until better model consensus.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An intense area of low pressure will move across the Central Great
Lakes region Wednesday through Wednesday night. Initially, VFR
conditions and dry weather will continue through the first part of
the night. A strong low level jet will move overhead tonight and low
level wind shear will be in place across the region. The jet will
bring a surge of moisture into the region and widespread rain will
move from west to east late tonight through Wednesday morning.
Flight conditions will deteriorate to MVFR conditions and IFR
conditions across the higher terrain late tonight across far western
NY to the rest of western NY and north central NY by late morning.
Rain will taper off and even end across western NY late Wednesday
morning. There is a risk of a few strong thunderstorms across
southwest New York Wednesday afternoon and gusty winds and a brief
period of heavy rain are the main threats.
Outlook...
Wednesday...MVFR/IFR with rain. Breezy.
Wednesday night...MVFR/IFR...Rain changing to snow. Breezy.
Thursday...MVFR with localized IFR in lake effect snow southeast of
the Lakes.
Friday...Mainly VFR with a chance of snow showers downwind of the
lakes.
Saturday and Sunday...MVFR/VFR. A chance of snow.
&&
.MARINE...
Gentle to moderate southerlies will be in place throughout the
region today...as a large area of high pressure will be anchored off
the East coast.
Winds will back to the southeast tonight ahead of a large and
powerful storm system that will be lumbering across the mid west.
This will direct the choppiest wave action into Canadian waters.
Moderate to occasionally fresh southeasterlies on Wednesday morning
will become more southerly during the afternoon and evening. This
should largely maintain conditions below small craft advisory
levels...although a small area of SCA's may later be required for
the ice free areas north of Mexico Bay on Lake Ontario.
A deep storm system will pass west of the region Wednesday night...
and as it exits to Quebec on Thursday...there will be an increasing
risk for gale force winds on Lake Ontario.
&&
.HYDROLOGY...
A system will track to the west of the area Wednesday, and this will
bring us much warmer weather and rain that will total a half to
three quarters of an inch, with amounts perhaps just shy of
half an inch in the Genesee Valley. The combination of the
snowmelt and rainfall from the passing system will support
notably higher flows on the creeks and rivers...not only
bringing a concern for general flooding on area
tributaries...but allowing ice to break up and potentially
result in localized ice jam flooding. While the Buffalo creeks
have the highest impact from ice jam flooding, smaller streams
and creeks on a local level across the entire region will have
the potential for ice jams with local impacts. Ice jams may form
as soon as this evening.
Creeks and rivers that are forecasted to have high flows to near
bankfull include the Allegany River, Cayuga and Cazenovia
Creeks. These crests will likely be Wednesday afternoon and
evening, with some of the slower responding rivers cresting
early Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Thursday afternoon for NYZ001>008-010>014-
019>021-085.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/Thomas
SHORT TERM...SW
LONG TERM...Thomas
AVIATION...HSK
MARINE...RSH
HYDROLOGY...EAJ/RSHHazardous weather outlook, Mar 4, 4:52 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 452 AM EST Tue Mar 4 2025 NYZ010>014-019>021-085-051000- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 452 AM EST Tue Mar 4 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Ahead of a cold front Wednesday evening there will be a marginal risk for severe thunderstorms with the threat of damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-051000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 452 AM EST Tue Mar 4 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-051000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 452 AM EST Tue Mar 4 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-051000- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 452 AM EST Tue Mar 4 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Behind a cold front winds will increase to near gale force on the Lake, peaking late Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:17 PM EST | Gale Watch | BUF | 20 hr |
Nearby
Wind Advisories in New York, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.